Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 207, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 16, 2003, 5:00 PM CDT for McCurtain County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 5:00 PM CDT (22:00 UTC)
- Expired
- May 16, 2003, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County McCurtain County, OK
The radar
The Western Arkansas radar (KSRX), 126 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -621 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KSHV 162200 RRA
SVRSHV
OKC089-162245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
459 PM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 545 PM CDT
* AT 459 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A BROKEN LINE OF SEVERE THUNDERSTORMS FROM 32 MILES
NORTH OF BROKEN BOW TO 7 MILES SOUTHWEST OF IDABEL...MOVING
NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BROKEN BOW AT 510 PM CDT
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.
THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.
REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 545 PM CDT.
LAT...LON 3449 9476 3416 9489 3383 9494 3373 9450
3450 9449
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:40 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 16, 2:40 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 240 PM CDT FRI MAY 16 2003 BUSY EVENING SHAPING UP ACROSS THE AREA AS A VIGOROUS UPPER LOW APPROACHING. THE UPPER LOW IS CURRENTLY OVER CENTRAL OK...AND THE ETA AND GFS GENERALLY AGREE ON MOVING THIS LOW SLOWLY EAST...AND THEN DRIFTING IT SOUTHWARD TOWARD THE GULF. DRYLINE CURRENTLY MOVING EAST ACROSS NORTH TEXAS AND SOUTH OKLAHOMA WILL BE THE PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT THIS EVENING. TORNADIC SUPERCELLS ARE ALREADY UNDERWAY IN ERN OK...AND EXPECT ACTIVITY TO DEVELOP DOWN THE BOUNDARY TOWARD OUR CWA. WE ARE GOING WITH LIKELY POPS OVER MUCH OF THE NWRN 1/2 OF THE AREA TONIGHT...CHANCE FOR THE REMAINDER OF THE AREA. EXPECT ACTIVITY TO BE ONGOING TOMORROW MORNING SO WILL HAVE LIKELY POPS FOR THE EAST AND SOUTH TOMORROW AND CHANCE POPS TO THE NORTHWEST. LOOKING FOR A BRIEF DRY PERIOD FOR THE FIRST PART OF NEXT WORK WEEK...BUT THEN A WEAK FRONT IS EXPECTED TO PUSH SWD TOWARD THE AREA BY MIDWEEK...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. TEMPERATURES WILL BE PRETTY SEASONABLE THROUGH THE PERIOD. WE WILL PROBABLY BRIEFLY SEE SOME COOLER TEMPS DURING THE FIRST PART OF NEXT WEEK AS THE AREA COMES ON THE BACK SIDE OF THE UPPER LOW MOVING THROUGH TODAY. STAYED PRETTY CLOSE TO MAV GUIDANCE MOSTLY...BUT A LITTLE WARMER IN THE EARLY PERIODS. 05 SHV 71/82/67/83 6444 MLU 70/83/67/83 4644 TXK 68/79/65/83 6421 TYR 70/80/67/85 6421 LFK 71/84/67/87 4621 .SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 5 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP EAST TEXAS. A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO COUSHATTA AND MONROE LOUISIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY AND SATURDAY NIGHT. THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. 05
In the hours before
Local storm report, May 16, 11:30 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1130 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 AM DE QUEEN AR .75 INCH HAIL
05/16/03 SEVIER REPORTED BY SPOTTERS
05Special weather statement, May 16, 2:41 PM CDT, 2 hours 19 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-021-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 241 PM CDT FRI MAY 16 2003 ...A TORNADO WATCH CONTINUES THIS AFTERNOON... A TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR MUCH OF THE FOUR STATE AREA. THE TORNADO WATCH AREA IS GENERALLY ALONG AND NORTH OF A LINE...FROM RUSK TO NACOGDOCHES TEXAS...TO MANY AND COLUMBIA LOUISIANA. THIS AREA INCLUDES ALL OF NORTHEAST TEXAS...MUCH OF NORTHWEST AND NORTH CENTRAL LOUISIANA...ALL OF SOUTHWEST ARKANSAS... AND MCCURTAIN COUNTY IN OKLAHOMA. AS OF 230 PM THIS AFTERNOON...NO SEVERE THUNDERSTORMS WERE PRESENT OVER THE FOUR STATE AREA...HOWEVER...THE ATMOSPHERE IS VERY UNSTABLE THIS AFTERNOON...AND THUNDERSTORMS COULD RAPIDLY DEVELOP. THE THUNDERSTORMS WILL LIKELY FORM IN NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...OR SOUTHWEST ARKANSAS...AND MOVE TOWARD THE EAST AND NORTHEAST. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME RAPIDLY SEVERE...AND PRODUCE ISOLATED TORNADOS. STAY ALERT FOR THE LATEST WEATHER INFORMATION DURING THE AFTERNOON AND EVENING. 03
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.